Ohio, 2010

Damaging Winds in Ohio, August 11, 2010

August 11, 2010 · NWS ILN · 2 events in 2 counties and zones

A few severe storms developed and moved across the area on the 11th of August. The main threat from these storms was damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A few severe storms developed and moved across the area on the 11th of August. The main threat from these storms was damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 11, 11:29 AM EST, 31 minutes earlier.

Area forecast discussion, Aug 11, 11:29 AM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1229 PM EDT WED AUG 11 2010

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL ALLOW HOT AND HUMID CONDITIONS TO REMAIN IN
PLACE THROUGH THE WEEK. A WEAK BOUNDARY WILL REMAIN ACROSS THE OHIO
VALLEY FOR WEDNESDAY AND THURSDAY...PROVIDING A CHANCE OF SHOWERS
AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND THUNDERSTORMS CONTINUE TO TRACK ACROSS THE NORTHERN
PART OF THE FORECAST AREA. THIS HAS PUT OUT A RATHER DISTINCT
OUTFLOW BOUNDARY WHICH IS PUSHING SOUTHEAST. ISOLATED CONVECTION
HAS DEVELOPED ALONG THAT. SUSPECT THAT NORTHERN AREAS WILL BE
STABILIZED FROM ACTIVITY THAT HAS BEEN TAKING PLACE DURING THE
MORNING AND INTO THE EARLY AFTERNOON WITH THE BETTER CHANCE
SHIFTING SOUTH. STILL APPEARS TO BE A LOCALLY HEAVY RAIN THREAT
WITH ISOLATED WET DOWNBURSTS POSSIBLE.

CONVECTIVE OUTFLOW WILL HINDER TEMPERATURES EXCEPT IN THE FAR
SOUTHERN ZONES. HOWEVER DEW POINTS MAY END UP BEING A BIT HIGHER.
SUSPECT THAT HEAT INDEX WILL END UP A BIT LOWER THAN PREVIOUSLY
FORECAST EXCEPT FOR NORTHERN KENTUCKY INTO SOUTH CENTRAL OHIO. BUT
HEAT HEADLINES WILL REMAIN AS IS THROUGH THE AFTERNOON.

&&

.SHORT TERM /THURSDAY/...
HEAT AND PRECIPITATION CHANCES REMAIN THE FOCUS FOR THE REST OF
THE SHORT TERM.

WEAK BOUNDARY OVER THE REGION WILL DRIFT AROUND AND THEN LIFT A
BIT GOING INTO WEDNESDAY NIGHT AND THURSDAY. THIS WILL SHIFT THE
NEBULOUS FOCUS FOR CONVECTION EASTWARD WITH TIME. A MID LEVEL
SHORTWAVE MIGHT BE ENOUGH TO HELP FOCUS THINGS ACROSS THE FORECAST
AREA A LITTLE BETTER ON WEDNESDAY NIGHT AND INTO THURSDAY...AND
THIS IS DEPICTED WITH SOME DECENT PRECIP COVERAGE ON MANY OF THE
MODELS. THE NAM12 IS A SIGNIFICANT OUTLIER...KEEPING MOST OF THE
FORECAST AREA DRY EVEN DURING THE MORNING AND EARLY AFTERNOON OF
THURSDAY. HOWEVER IT WOULD NOT BE WISE TO DISCOUNT IT
ENTIRELY...GIVEN ITS FAVORABLE PERFORMANCE DEPICTING ONLY ISOLATED
STORMS ON TUESDAY...AND THE DIURNAL MINIMUM DURING THE PASSAGE OF
THE BETTER FORCING.

SO...WILL KEEP POPS IN THE 30-40 RANGE...BEFORE DROPPING DOWN TO
SLIGHT CHANCE OR NO POPS ON FRIDAY. ONE THING SOME OF THE NEWER
MODEL RUNS HAVE AGREED ON IS A DRYING BREAK AS SURFACE HIGH
PRESSURE BRIEFLY RE-ESTABLISHES ITSELF FRIDAY...BEFORE A COLD
FRONT BEGINS PUSHING INTO THE REGION ON SATURDAY.

FOR TEMPS...HAVE AGAIN GONE MAINLY WITH A BIAS-CORRECTED ECMWF
SOLUTION...WHICH HAS PERFORMED FAVORABLY TO SLIGHTLY COOL IN THE
PAST FEW DAYS. THIS ACTUALLY SHOULD WORK WELL ON THURSDAY...SINCE
THAT DAY LOOKS TO HAVE THE BEST CHANCE TO SEE HIGHS NOT QUITE
REACH THEIR POTENTIAL THANKS TO CLOUDS AND POSSIBLE PRECIPITATION.
NO SIGN OF MAJOR RELIEF IN TERMS OF DEWPOINTS DURING THE NEXT FEW
DAYS...AND EVEN WITH SLIGHTLY COOLER TEMPERATURES...STILL GETTING
SOME APPARENT-T GRIDS UP ABOVE 100. SO...FUTURE HEAT ADVISORIES
CERTAINLY LOOK LIKELY FOR AT LEAST THE SOUTHERN HALF OF THE
FORECAST AREA.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A POTENT SHORT WAVE...HIGH PRECIPITABLE WATER...AND WEAK SURFACE
CONVERGENCE WILL COMBINE TO PROVIDE A GOOD CHANCE FOR THUNDERSTORMS
ON THURSDAY. MOST OF THE AREA WILL BE DRY FRIDAY THROUGH EARLY
SATURDAY AS A RIDGE OF HIGH PRESSURE BUILDS IN ALOFT. A RATHER
VIGOROUS COLD FRONT WILL BRING A GOOD CHANCE OF THUNDERSTORMS AGAIN
LATE SATURDAY THROUGH SUNDAY. HIGH PRESSURE AND DRY AIR WILL BUILD
IN BEHIND THE FRONT ON MONDAY AND TUESDAY.

HOT WEATHER WILL CONTINUE WITH HIGHS IN THE 90S THURSDAY THROUGH
SATURDAY. SLIGHTLY COOLER HIGHS IN THE MID 80S TO LOWER 90S CAN BE
EXPECTED BEHIND THE COLD FRONT SUNDAY THROUGH TUESDAY.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A WEAK BOUNDARY NEAR THE OHIO RIVER WILL REMAIN QUASI- STATIONARY
THROUGH THE TAF PERIOD. THE PROXIMITY OF THIS BOUNDARY COUPLED
WITH WEAK DISTURBANCES IN THE WEST/NORTHWEST FLOW ALOFT WILL KEEP
THE CHANCE OF SHOWERS AND THUNDERSTORMS GOING THROUGH THE PERIOD.
BEST COVERAGE SHOULD FAVOR THE PEAK HEATING OF THE DAY WITH 40
PERCENT BEING THE CHANCE THREAT. AGAIN...GIVEN NEBULOUS WEATHER
PATTERN...IT WILL BE VERY DIFFICULT TO PINPOINT
SHOWERS/THUNDERSTORMS AT A TAF SITE ATTM...SO HAVE CONTINUED WITH
A CB CLOUD DESCRIPTOR. WHERE THUNDERSTORMS OCCUR...THEY WILL BE
CAPABLE OF PRODUCING HEAVY RAINFALL WITH IFR VSBYS A GOOD BET.
MVFR...LCL IFR VSYBS IN MIST WILL AGAIN FORM OVERNIGHT.

OUTLOOK...SHOWERS AND THUNDERSTORMS POSSIBLE THROUGH THURSDAY
AND AGAIN SATURDAY AFTERNOON INTO SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR OHZ060-
     061-070-071-077>079-081-082-088.
     HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ034-035-
     042>044-051>055-062>065-072>074-080.
KY...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
     KYZ089>100.
IN...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR INZ058-
     059-066-073>075-080.
     HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR INZ050.

&&

SYNOPSIS...HATZOS
NEAR TERM...
SHORT TERM...HATZOS
LONG TERM...CONIGLIO
AVIATION...HICKMAN
Hazardous weather outlook, Aug 11, 8:54 AM EST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
954 AM EDT WED AUG 11 2010

OHZ026-045-046-056-120900-
HARDIN-UNION OH-DELAWARE-LICKING-
954 AM EDT WED AUG 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO AND WEST CENTRAL
OHIO.

.DAY ONE...TODAY AND TONIGHT.

HOT AND HUMID CONDITIONS WILL EXIST ACROSS THE REGION TODAY...WITH
HEAT INDEX VALUES IN THE UPPER 90S.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WARM TEMPERATURES AND HUMID CONDITIONS WILL CONTINUE ON THURSDAY
AND FRIDAY...WITH HEAT INDEX VALUES IN THE MID TO UPPER 90S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ058-059-066-073>075-080-KYZ089>100-OHZ060-061-070-071-077>079-081-
082-088-120900-
FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-PREBLE-MONTGOMERY-BUTLER-WARREN-HAMILTON-
CLERMONT-BROWN-ADAMS-PIKE-SCIOTO-
954 AM EDT WED AUG 11 2010

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WARM TEMPERATURES AND HUMID CONDITIONS WILL CONTINUE ON THURSDAY
AND FRIDAY...WITH HEAT INDEX VALUES IN THE UPPER 90S TO NEAR 100.
PEOPLE SHOULD STAY UP TO DATE WITH THE WEATHER CONDITIONS...AS
ANOTHER HEAT ADVISORY MAY BE NEEDED ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ050-OHZ034-035-042>044-051>055-062>065-072>074-080-120900-
WAYNE-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-CLINTON-
ROSS-HOCKING-HIGHLAND-
954 AM EDT WED AUG 11 2010

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WARM TEMPERATURES AND HUMID CONDITIONS WILL CONTINUE ON THURSDAY
AND FRIDAY...WITH HEAT INDEX VALUES IN THE UPPER 90S TO NEAR 100.
PEOPLE SHOULD STAY UP TO DATE WITH THE WEATHER CONDITIONS...AS
ANOTHER HEAT ADVISORY MAY BE NEEDED ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 11, 10:39 AM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1139 AM EDT WED AUG 11 2010

OHZ055-056-065-111645-
FAIRFIELD OH-FRANKLIN OH-LICKING OH-
1139 AM EDT WED AUG 11 2010

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LICKING...FRANKLIN AND
NORTHERN FAIRFIELD COUNTIES THROUGH 1245 PM EDT...

AT 1138 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR UPPER
ARLINGTON...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...COLUMBUS...MINERVA
PARK...BEXLEY...GAHANNA...REYNOLDSBURG...SUMMIT STATION...CANAL
WINCHESTER...PICKERINGTON...PATASKALA...BEECHWOOD TRAILS...BALTIMORE
AND MILLERSPORT.

ALSO...GRANDVIEW HEIGHTS...HUBER RIDGE...WHITEHALL...NEW ALBANY...
BLACKLICK ESTATES...BRICE...JERSEY AND ETNA ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3994 8222 3991 8223 3991 8237 3992 8245
      3984 8246 3982 8239 3975 8239 3974 8236
      3971 8236 3995 8319 4013 8312 4014 8304
      3994 8220

BINAU
Special weather statement, Aug 11, 11:31 AM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1231 PM EDT WED AUG 11 2010

OHZ055-064-065-073-074-111745-
ROSS OH-FAIRFIELD OH-HOCKING OH-PICKAWAY OH-FRANKLIN OH-
1231 PM EDT WED AUG 11 2010

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
FRANKLIN...PICKAWAY...HOCKING...FAIRFIELD AND NORTHERN ROSS COUNTIES
THROUGH 145 PM EDT...

AT 1229 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM PICKERINGTON TO SOUTH BLOOMFIELD TO CLARKSBURG...
MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ASHVILLE...BALTIMORE...
CIRCLEVILLE...LOGAN ELM VILLAGE...PLEASANTVILLE...KINGSTON...
LANCASTER...BREMEN...SUGAR GROVE...ROCKBRIDGE...HOCKING HILLS STATE
PARK AND LOGAN.

ALSO...SLATE RUN METRO PARK...CARROLL...ROYALTON...PICKAWAY COUNTY
AIRPORT...RINGGOLD...AW MARION STATE PARK...THURSTON AND FAIRFIELD
COUNTY AIRPORT ARE NEAR THE PATH OF THESE LINE OF STRONG
THUNDERSTORMS.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN THUNDERSTORMS APPROACH. WATER WILL POND
ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

LAT...LON 3947 8216 3946 8227 3937 8229 3939 8251
      3936 8252 3936 8274 3926 8275 3945 8331
      3974 8310 3993 8275 3982 8238 3975 8239
      3974 8236 3960 8237 3960 8227 3956 8225
      3955 8215

BINAU

The radar

The Cincinnati radar (KILN), 120 km away, was scanning. The volume nearest the first event began at 16:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
August 11, 12:00 PM EST to 12:05 PM EST
Where
Fairfield County, Pleasantville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.820, -82.520

Trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Butler

When
August 11, 1:38 PM EST to 1:42 PM EST
Where
Butler County, 2 mi W of Hamilton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.400, -84.588

Trees were reported down due to damaging thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245215, 245216.